zbMATH — the first resource for mathematics

\(n\)-widths, sup-infs, and optimality ratios for the \(k\)-version of the isogeometric finite element method. (English) Zbl 1227.65093
Summary: We begin the mathematical study of the \(k\)-method utilizing the theory of Kolmogorov \(n\)-widths. The \(k\)-method is a finite element technique where spline basis functions of higher-order continuity are employed. It is a fundamental feature of the new field of isogeometric analysis. In previous works, it has been shown that using the \(k\)-method has many advantages over the classical finite element method in application areas such as structural dynamics, wave propagation, and turbulence.
The Kolmogorov \(n\)-width and sup-inf were introduced as tools to assess the effectiveness of approximating functions. In this paper, we investigate the approximation properties of the \(k\)-method with these tools. Following a review of theoretical results, we conduct a numerical study in which we compute the \(n\)-width and sup-inf for a number of one-dimensional cases. This study sheds further light on the approximation properties of the \(k\)-method. We finish this paper with a comparison study of the \(k\)-method and the classical finite element method and an analysis of the robustness of polynomial approximation.

65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
Full Text: DOI
[1] Akkerman, I.; Bazilevs, Y.; Calo, V.M.; Hughes, T.J.R.; Hulshoff, S., The role of continuity in residual-based variational multiscale modeling of turbulence, Comput. mech., 41, 371-378, (2008) · Zbl 1162.76355
[2] Aubin, J.P., Approximation of elliptic boundary value problems, (1972), Wiley
[3] Babuška, I., Finite element method for domains with corners, Computing, 6, 264-273, (1970) · Zbl 0224.65031
[4] Babuška, I.; Banerjee, U.; Osborn, J.E., On principles for the selection of shape functions for the generalized finite element method, Comput. methods appl. mech. engrg., 191, 5595-5629, (2002) · Zbl 1016.65052
[5] Babuška, I.; Osborn, J., Eigenvalue problems, (), 641-787 · Zbl 0875.65087
[6] Babuška, I.; Suri, M., The h-p version of the finite element method with quasiuniform meshes, Modél. math. anal. numér. - RAIRO, 21, 199-238, (1987) · Zbl 0623.65113
[7] Babuška, I.; Suri, M., The optimal convergence rate of the p-version of the finite element method, SIAM J. numer. anal., 24, 750-776, (1987) · Zbl 0637.65103
[8] Bazilevs, Y.; Calo, V.M.; Cottrell, J.A.; Hughes, T.J.R.; Reali, A.; Scovazzi, G., Variational multiscale residual-based turbulence modeling for large eddy simulation of incompressible flows, Comput. methods appl. mech. engrg., 197, 173-201, (2007) · Zbl 1169.76352
[9] Bazilevs, Y.; Beirao da Veiga, L.; Cottrell, J.A.; Hughes, T.J.R.; Sangalli, G., Isogeometric analysis: approximation, stability and error estimates for h-refined meshes, Math. models methods appl. sci., 16, 1-60, (2006) · Zbl 1103.65113
[10] Bernardi, C.; Maday, Y., Polynomial approximation of some singular functions, Appl. anal., 42, 1-32, (1991) · Zbl 0701.41009
[11] Ciarlet, P.G., The finite element method for elliptic problems, SIAM: soc. ind. appl. math., (2002)
[12] Cohen, E.; Riesenfeld, R.F.; Elber, G., Geometric modeling with splines, (2001), AK Peters · Zbl 0980.65016
[13] Cottrell, J.A.; Hughes, T.J.R.; Reali, A., Studies of refinement and continuity in isogeometric structural analysis, Comput. methods appl. mech. engrg., 196, 4160-4183, (2006) · Zbl 1173.74407
[14] Cottrell, J.A.; Reali, A.; Bazilevs, Y.; Hughes, T.J.R., Isogeometric analysis of structural vibrations, Comput. methods appl. mech. engrg., 195, 5257-5297, (2006) · Zbl 1119.74024
[15] de Boor, C.R., On calculating with B-splines, J. approximation theory, 6, 45-99, (1972), 50-62
[16] de Boor, C.R., A practical guide to splines, (1978), Springer-Verlag · Zbl 0406.41003
[17] Gerdes, K.; Demkowicz, L., Solution of 3D-Laplace and Helmholtz equations in exterior domains using hp-infinite elements, Comput. methods appl. mech. engrg., 137, 239-273, (1996) · Zbl 0881.73126
[18] Golub, G.H.; Ye, Q., An inverse free preconditioned Krylov subspace method for symmetric generalized eigenvalue problems, SIAM J. sci. comput., 24, 312-334, (2002) · Zbl 1016.65017
[19] Gurka, P.; Opic, B., Continuous and compact imbeddings of weighted Sobolev spaces I, Czech. math. J., 38, 730-744, (1988) · Zbl 0676.46030
[20] Höllig, K., Finite element methods with B-splines, (2003), Society for Industrial and Applied Mathematics · Zbl 1020.65085
[21] Hughes, T.J.R.; Cottrell, J.A.; Bazilevs, Y., Isogeometric analysis: CAD, finite elements, NURBS, exact geometry, and mesh refinement, Comput. methods appl. mech. engrg., 194, 4135-4195, (2005) · Zbl 1151.74419
[22] T.J.R. Hughes, A. Reali, G. Sangalli, Duality and unified analysis of discrete approximations in structural dynamics and wave propagation: Comparison of p-method finite elements with k-method NURBS, Comput. Methods Appl. Mech. Engrg. 197 (2008) 4104-4124. · Zbl 1194.74114
[23] Kolmogorov, A., Über die beste annaäherung Van funktionen einer gegebenen funkticnklasse, Ann. math., 37, 107-110, (1936)
[24] Melkman, A.A.; Micchelli, C.A., Spline spaces are optimal for \(L^2\)n-widths, Illinois J. math., 22, 541-564, (1978) · Zbl 0384.41005
[25] Piegl, L.; Tiller, W., The NURBS book, (1997), Springer-Verlag · Zbl 0868.68106
[26] Pinkus, A., n-widths in approximation theory, (1980), Springer-Verlag Berlin · Zbl 0451.41014
[27] Rogers, D.F., An introduction to NURBS with historical perspective, (2001), Academic Press
[28] Schoenberg, I.J., Contributions to the problem of approximation of equidistant data by analytic functions, Quart. appl. math., 4, 45-99, (1946), 112-141 · Zbl 0061.28804
[29] Schumaker, L., Spline functions: basic theory, (1981), Wiley · Zbl 0449.41004
[30] Schwab, C.; Suri, M., The optimal p-version approximation of singularities on polyhedra in the finite element method, SIAM J. numer. anal., 33, 729-759, (1996) · Zbl 0854.65108
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.